Wisconsin, 2024

Hail in Wisconsin, April 13, 2024

April 13, 2024 · NWS GRB · 1 event in 1 county or zone

An area of showers and thunderstorms rapidly developed across north-central Wisconsin during the late evening hours on Saturday (4/13) near a semi-stationary front. The strongest storms produced small hail up to penny size as they tracked through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An area of showers and thunderstorms rapidly developed across north-central Wisconsin during the late evening hours on Saturday (4/13) near a semi-stationary front. The strongest storms produced small hail up to penny size as they tracked through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 13, 5:24 PM CST, 3 hours 7 minutes earlier. Its key messages:

  • There is a slight chance of thunderstorms tonight across northern Wisconsin. Small hail is possible with some storms.
  • Dry and very mild weather is expected on Sunday, with relative humidities of 20 to 30 percent inland from Lake Michigan in the afternoon. This may create conditions conducive for grass fires. Therefore, there will be an elevated fire weather concern on Sunday.
  • Showers and a few embedded thunderstorms are expected from Tuesday into Wednesday. Severe thunderstorms are not expected at this time, but heavy rainfall will be possible.
  • Strong east to southeast winds expected Tuesday into Tuesday night, with gusts to 30 to 45 mph. Gusts to near gale force possible on Lake Michigan Tuesday night.
Area forecast discussion, Apr 13, 5:24 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
624 PM CDT Sat Apr 13 2024

Updated aviation portion for 00Z TAF issuance

.KEY MESSAGES...

- There is a slight chance of thunderstorms tonight across
  northern Wisconsin. Small hail is possible with some storms.

- Dry and very mild weather is expected on Sunday, with relative
  humidities of 20 to 30 percent inland from Lake Michigan in the
  afternoon. This may create conditions conducive for grass fires.
  Therefore, there will be an elevated fire weather concern on
  Sunday.

- Showers and a few embedded thunderstorms are expected from
  Tuesday into Wednesday. Severe thunderstorms are not expected at
  this time, but heavy rainfall will be possible.

- Strong east to southeast winds expected Tuesday into Tuesday
  night, with gusts to 30 to 45 mph. Gusts to near gale force
  possible on Lake Michigan Tuesday night.

&&

.DISCUSSION...
Issued at 250 PM CDT Sat Apr 13 2024

Short Term...Tonight and Sunday

Main forecast concerns to be on thunderstorm chances tonight and
fire weather concerns on Sunday.

The 19Z MSAS surface analysis showed a ridge of high pressure that
extended from the TN Valley through the Great Lakes. An area of
low pressure was located over north-central SD with a warm front
that stretched southeast into southern MN and a cold front that
stretched from the low pressure westward into the Rockies. Visible
satellite imagery indicate a swath of mid-clouds from ND into
Upper MI.

The weak area of low pressure is forecast to move east this
evening and pull the warm front northeast into WI. This warm front
will combine with a weak mid-level shortwave moving across
northern sections of the Great Lakes and bring a chance of showers
mainly to northern WI. Despite minimal CAPE, there is a slight
chance of thunderstorms as mid-level lapse rates are quite steep
(7-8 C/KM) and 0-6km shear is 50-60 knots). Since any storms will
likely be elevated, small hail will be possible. The trailing cold
front is then expected to sweep across the area overnight and veer
the winds to the northwest by daybreak. Min temperatures to be in
the upper 30s to lower 40s far north/along Lake MI, middle 40s to
around 50 degrees south.

This system to already be in the process of pulling away from
northeast WI at the start of Sunday with high pressure building
into the region. Plenty of sunshine in the morning with fair
weather cu for the afternoon as northwest winds increase to 10 to
15 mph with higher gusts. Another push of dry air behind the cold
front will send afternoon relative humidity values down into the
20 to 30 percent range away from the lake and when combined with
forecast max temperatures in the lower to middle 60s north-
central/near Lake MI, upper 60s to lower 70s elsewhere, elevated
fire weather conditions are expected.

Long Term...Sunday Night Through Saturday

The main forecast concerns during the extended forecast will
occur in association with a strong low pressure system Tuesday
into Wednesday. Widespread shower activity, heavy rainfall,
isolated to scattered thunderstorms, and strong east to southeast
winds are anticipated during this period.

High pressure will dominate our weather early in the period, with
dry conditions prevailing Sunday night and Monday, and quite
possibly through Monday night. Would not be surprised if we need
to slow down the arrival time of precipitation late Monday night
into Tuesday. Have lowered dew points and relative humidities
into Monday, leading to continued concern for elevated fire
weather conditions.

Vertically stacked/deep low pressure will move from the Central
Plains to western IA on Tuesday, then into southwest WI Tuesday
night. A developing 50 kt low-level jet ahead of this system will
bring a surge of moisture (PWATs 1-1.3 inches) into the forecast
area, and generate strong isentropic ascent over a tight
baroclinic zone. Widespread shower activity will overspread the
region Tuesday afternoon and night, along with potential for heavy
rainfall. Somewhat underwhelmed by the paltry instability (surface
and aloft) during this period, so suspect that only isolated to
scattered embedded storms will develop, mainly across the southern
half of the forecast area Tuesday night. On Wednesday, the
occluding surface low will push through the southeast part of the
forecast area during the day, accompanied by moderate shower
activity, and a few storms along the occluded front in the
southeast CWA. Strong east to southeast winds will develop ahead
of the low Tuesday into Tuesday night, with gusts to 30 to 45 mph
(strongest in central WI), and near gale force gusts on Lake
Michigan Tuesday night.

The remnants of this low lift north into Ontario and eventually
phase with additional energy in central Canada to produce a weak,
slow moving low that tracks to our north later in the work week.
This will bring a chance of rain or mixed rain/snow showers to
mainly northern WI.

Temperatures will start off well above normal for the early to mid
part of the week, then trend closer to normal late in the week.

&&

.AVIATION...for 00Z TAF Issuance
Issued at 623 PM CDT Sat Apr 13 2024

Mostly clear skies and VFR conditions prevailed across the region
during the late afternoon. Some mid clouds are expected to make
it down into northern Wisconsin this evening in proximity of a
warm front as it moves east across the forecast area. Some showers
and isolated thunderstorms will be possible across the north this
evening and early tonight, mainly near RHI. Have thus opted to
add a TEMPO group for RHI that accounts for showers. Any
showers/storms should remain elevated, so not currently expecting
any MVFR cigs. LLWS will be a concern south of RHI during this
time as surface winds subside and 850 mb winds begin to ramp up.

Cloud cover will quickly clear out toward sunrise Sunday morning
with daytime mixing, leaving mostly clear skies and VFR conditions
through the TAF period. Surface winds will then veer to
northwesterly and increase Sunday afternoon behind a trailing
cold front. Gusts between 20 and 25 knots will be possible at most
TAF sites after 18Z.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Kallas/Kieckbusch
AVIATION.......Goodin
Hazardous weather outlook, Apr 13, 2:05 PM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
305 PM CDT Sat Apr 13 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-142015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
305 PM CDT Sat Apr 13 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a slight chance of thunderstorms across northern
Wisconsin tonight. Severe storms are not expected, however small
hail is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Elevated fire weather concerns are expected Sunday and Monday
afternoons due to mild temperatures and low relatively humidity.
Winds will also be gusty Sunday afternoon.

Showers and a chance of thunderstorms are expected Tuesday
afternoon through Wednesday. Severe weather is not anticipated,
but heavy rainfall could occur regionwide. Strong east to
southeast winds will gust to 30 to 45 mph Tuesday into Tuesday
night, with the highest gusts occurring in central Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-142015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
305 PM CDT Sat Apr 13 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Conditions hazardous to small craft will be possible at times from
Tuesday through Thursday. Southeast winds may gust to near gale
force Tuesday night.

Kallas/Kieckbusch

In the hours before

Special weather statement, Apr 13, 7:53 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Green Bay WI
853 PM CDT Sat Apr 13 2024

WIZ005-010-018-140230-
Vilas WI-Oneida WI-Lincoln WI-
853 PM CDT Sat Apr 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LINCOLN...VILAS AND
ONEIDA COUNTIES THROUGH 930 PM CDT...

At 852 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Reservoir, or 15 miles northwest of Rhinelander, moving east
at 60 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rhinelander, Eagle River, Lac Du Flambeau, Newbold, Phelps, Boulder
Junction, Woodboro, Winchester, Squirrel Lake, and Crystal Lake Scout
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4613 8907 4548 8906 4553 9004 4598 9005
      4598 8993 4628 8993
TIME...MOT...LOC 0152Z 269DEG 50KT 4572 8972

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JG
Special weather statement, Apr 13, 8:11 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Green Bay WI
911 PM CDT Sat Apr 13 2024

WIZ005-010-140300-
Vilas WI-Oneida WI-
911 PM CDT Sat Apr 13 2024

...A STRONG THUNDERSTORM WILL IMPACT VILAS AND NORTHERN ONEIDA
COUNTIES THROUGH 1000 PM CDT...

At 910 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lac Du Flambeau, or 14 miles southeast of Turtle Flambeau Flowage,
moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rhinelander, Eagle River, Lac Du Flambeau, Newbold, Phelps, Squirrel
Lake, Crystal Lake Scout Reservation, Rainbow Flowage, Minocqua, and
Arbor Vitae.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4611 8902 4598 8902 4598 8905 4554 8905
      4581 9005 4598 9005 4598 8993 4610 8992
      4612 8904
TIME...MOT...LOC 0210Z 278DEG 50KT 4592 9000

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

EB
Local storm report, Apr 13, 8:26 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
926 PM CDT Sat Apr 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     Hail             1 NW Lac Du Flambeau    45.97N 89.89W
04/13/2024  M0.50 Inch       Vilas              WI   Public

            Report from mPING: Half-inch (0.50 in.).

&&

The radar

The Marquette radar (KMQT), 181 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oneida

When
April 13, 8:31 PM CST to 8:32 PM CST
Where
Oneida County, 0.84 mi SE of Minocqua
Measured
0.75 in hail
Reported by
Public
Coordinates
45.860, -89.690

Penny size hail fell in Minocqua.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167048.